Hail, Sterling
- When
- October 10, 4:22 PM CST to 4:26 PM CST
- Where
- Sterling County, 4.98 mi NNE of Broome
- Measured
- 2.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 31.840, -100.850
A cold front triggered a few supercell thunderstorms and a line of severe thunderstorms across West Central Texas. The main hazard with these storms was large hail, although isolated damaging wind reports were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A cold front triggered a few supercell thunderstorms and a line of severe thunderstorms across West Central Texas. The main hazard with these storms was large hail, although isolated damaging wind reports were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 10, 2:53 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 353 PM CDT FRI OCT 10 2014 .SHORT TERM... (Tonight and Saturday) The main concern through the next 24 hours is a cold front that will move through the area this afternoon/evening, and the potential for showers and thunderstorms. The cold front is currently approaching the northern Big Country, and should approach the Interstate 20 corridor around 21z, the Concho Valley early this evening, and then the Interstate 10 corridor late this evening. Extensive cloud cover continues across much of the Big Country and western Concho Valley early this afternoon, but this expected to slowly diminish through the afternoon. As the cloud cover diminishes and we continue to heat up this afternoon, the atmosphere will continue to destabilize ahead of the cold front. Models are in fairly good agreement that showers and thunderstorms will initiate along the cold front late this afternoon/early this evening, from the northern Concho Valley to the Big Country. Initially a few supercells will be possible, with large hail and damaging winds being the main concerns. As the evening progresses, the storms should become more multicellular, with a line or broken line developing from near San Angelo to Brownwood, then moving south and east. Rainfall amounts of one quarter to half an inch will be common across the western half of the area, with half an inch to one inch common across the eastern half of the area. Isolated higher amounts will be possible. Rain chances will diminish from north to south overnight, with a lingering chance of showers and thunderstorms tomorrow morning, mainly across the southern half of the area. Temperatures this evening will drop 10 to 15 degrees as the front moves through, and this is indicated in the current grids. Overnight lows will range from the lower 50s across the Big Country, to near 60 across the Interstate 10 corridor. High temperatures on Saturday will be dependent on the extent of cloud cover. Weak cold air advection and plentiful cloud cover through at least mid afternoon should help to keep temperatures well below normal. Highs should mainly be in mid 60s to lower 70s. .LONG TERM... (Saturday night through next Friday) A break in the action Saturday night across the area, but still a slight chance of rain south of the I-10 corridor. The chances for showers and thunderstorms increase again Sunday night as another upper level trough amplifies over the Southern Plains and a stronger cold front moves through West Central Texas, as a strong surface low moves east across Oklahoma. The ECMWF and GFS models are pretty good agreement with the cold front and upper level dynamics. There is some uncertainty on how much convection will develop across our area, but a better chance for a line of storms or scattered convection east of a Abilene to Sonora line Sunday night. The convection will probably become more organized east of our area Monday. A chance of rain Monday morning across the southeast CWFA, then a dry forecast Tuesday through Friday. Warmer temperatures Sunday ahead of the cold front, then cooler Monday. Temperatures will warm back to seasonable levels by middle of next week, with highs in the lower to mid 80s. The combination of light winds and dry air will lead to good radiational cooling Monday night, with lows in the mid to upper 40s. && .PRELIMINARY POINT TEMPS/POPS... Abilene 52 66 53 85 58 / 90 20 10 10 40 San Angelo 55 67 55 87 59 / 80 20 10 10 30 Junction 60 71 59 85 64 / 90 30 20 10 30 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && Daniels/21
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SAN ANGELO TX 349 PM CDT FRI OCT 10 2014 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-112100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 349 PM CDT FRI OCT 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS ALL OF WEST CENTRAL TEXAS THIS AFTERNOON INTO SATURDAY MORNING. A FEW STORMS COULD BECOME STRONG TO SEVERE...MAINLY ALONG AND NORTH OF A MERTZON...TO SAN ANGELO...TO BROWNWOOD LINE. THE MAIN HAZARDS WILL BE LARGE HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING...AND DAMAGING WINDS. THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS...BUT SHOULD REMAIN BELOW SEVERE LEVELS. HOWEVER...GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND DEADLY LIGHTNING WILL STILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE AREA SUNDAY NIGHT INTO MONDAY. THE MAIN HAZARDS WILL BE SMALL HAIL...GUSTY WINDS...LOCALLY HEAVY RAIN...AND DEADLY LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. DANIELS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
451 PM CDT FRI OCT 10 2014
TXZ064-065-102215-
STERLING TX-COKE TX-
451 PM CDT FRI OCT 10 2014
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR
STERLING AND COKE COUNTIES...
AT 449 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTH OF STERLING CITY...MOVING
NORTHEAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
STERLING CITY BY 500 PM CDT
BROOME BY 510 PM CDT
DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
LAT...LON 3210 10082 3209 10068 3180 10048 3169 10083
3171 10086 3168 10087 3163 10106 3184 10117
TIME...MOT...LOC 2150Z 238DEG 21KT 3178 10101
DANIELSThe San Angelo radar (KSJT), 62 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
18 hail, 5 thunderstorm wind. Local standard time, as filed.
The public reported mainly nickel size hail, but a few hail stones were up to golf ball size.
The National Weather Service survey team reported one home with broken windows and siding damage caused by hail and damaging thunderstorm winds. These winds also caused a tree branch to damage a car windshield. Finally, the thunderstorm wind gusts damaged a carport.
The National Weather Service survey team reported that a portion of a roof of a home was blown off and a small part of the roof of a metal barn was peeled back.
A National Weather Service Cooperative Observer reported numerous downed large tree limbs. The observer also reported downed telephone poles and power lines.
The Brown County Sheriff's office estimated a wind gust to near 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544936, 544937, 544938, 544939, 544940, 544941, 544942, 544943, 544944, 544945, 544946, 544947, 544948, 544959, 544961, 544949, 544954, 544950, 544951, 544955, 544952, 544956, 544957.